Brugada syndrome is an inherited cardiac arrhythmia condition characterized by (i) coved ST-elevation and J point elevation of at least 2 mm in at least two of the right precordial ECG leads (V1-V3) and (ii) ventricular arrhythmias, syncope, and sudden death. Patients with Brugada syndrome or suspected mutation carriers can have normal ECG recordings at other times. In these cases, a diagnostic challenge with a sodium channel blocker such as ajmaline, flecainide, or pilsicainide may induce the full-blown type 1 ECG pattern and support the diagnosis. However, recently, many other pharmacological agents not related to class I anti-arrhythmic agents have been reported to induce Brugada ECG patterns including tricyclic antidepressants, fluoxetine, lithium, trifluoperazine, antihistamines, and cocaine. As published reports of the drug-induced Brugada sign have become increasingly prevalent, there is growing interest in the mechanisms responsible for this acquired ECG pattern and its clinical significance. It is possible that drug-induced Brugada syndrome may be due to an individual susceptibility that favours drug-induced ECG abnormalities, possibly as a result of an increase in a latent ion channel dysfunction similar to that in drug-induced long QT syndrome. However, further evidence is needed to confirm this postulation. In this paper, we will review the cases and evidence of drug-induced Brugada syndrome reported in the literature.
* Title and MeSH Headings from MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.